Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 7, NWS Grand Junction, CO

August 9, 2001Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 9, 2001, 7:24 PM MDT for Mesa County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 7:24 PM MDT (01:24 UTC)
Expired
Aug 9, 2001, 9:30 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 44 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 100125
FFWGJT
COC077-100330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
724 PM MDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO 

* UNTIL 930 PM MDT

* AT 724 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER 
  OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN...12 MILES 
  NORTHWEST OF ESCALANTE FORKS...OR ABOUT 26 MILES SOUTH OF GRAND 
  JUNCTION. 

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL AFFECT AREAS OVER 
  THE UNCOMPAHGRE PLATEAU ALONG HIGHWAY 141...AND UNAWEEP CANYON.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AND NORMALLY DRY WASHES AND 
ARROYOS. IN ADDITION...THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND 
MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. 

LAT...LON 3895 10837 3894 10885 3851 10883 3851 10838

NADLER
1 follow-up statement
852 
RWUS32 KGJT 100333
FFSGJT
COC077-100345-

URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
934 PM MDT THU AUG 9 2001

...FLASH FLOOD WARNING FOR SOUTH CENTRAL MESA COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

THE HEAVY RAIN ACROSS SOUTH CENTRAL MESA COUNTY HAS DIMINISHED. 
SCATTERED SHOWERS AND THUNDERSTORMS WITH LIGHT TO MODERATE RAIN WILL 
PERSIST THROUGH LATE THIS EVENING...THOUGH NO ADDITIONAL FLASH 
FLOODING IS EXPECTED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

$$

COLTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:48 PM MDT, 6 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 12:48 PM MDT, 6 hours 36 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1248 PM MDT THU AUG 9 2001

...FLASH FLOOD WATCH FOR WESTERN COLORADO AND MOST OF EASTERN UTAH
THIS AFTERNOON AND EVENING...
PINPOINTING WHERE SLOW-MOVING THUNDERSTORMS WITH HEAVY RAIN WILL
DEVELOP IS THE MAIN FORECAST PROBLEM TODAY. MID-LEVEL SUBSIDENCE
FOLLOWING MESO-COMPLEX HELP CLEAR SKIES THIS MORNING...BUT PLENTY OF
MOISTURE REMAINS IN PLACE/ SFC DEWPTS NEAR 60F/ FOR THE SUN TO WORK
ON. BLV SOLAR INSULATION WILL BUILD ENERGY BENEATH WEAK MIDLVL CAP
WHICH SHOULD POP LATE THIS AFTERNOON ALLOWING FOR DEEP CONVECTION.
15Z GOES SOUNDING SHOWS SATURATED ATMOS ABOVE 700 MB WITH POTENTIAL
FOR PLENTY OF CAPE. AWIPS SOUNDING SHOWS 1500J OF ELEVATED CAPE ABOVE
LFC WITH FCST MAX TEMP OF ONLY 84. THETA-E RIDGE REMAINS OVER THE
AREA AS WELL.  WEAKER DYNAMIC TRIGGER THIS EVENING...AS SMALLISH VORT
MAX MOVING OVER THE AREA ABOUT 03Z IS THE ONLY FEATURE LESS
IMPRESSIVE THAN WEDNESDAY. ALL POINTS TO LATER START FOR CONVECTION
BUT MAY RESULT IN STRONGER CELLS. WILL HAVE MUCH HIGHER POPS FOR
FIRST PERIOD EVERYWHERE WITH HEAVY RAIN PSBL IN ALMOST EVERY ZONE.

GUIDANCE TEMPS FOR GJT SHOW BROAD VARIANCE BTWN MODELS...WITH MEX
DRASTICALLY COOL AND FWC NUMBER NEAR NORMAL FOR FRI. WILL GO JUST
BELOW WARMER GUIDANCE FOR FRI AS CLEARING/DRYING CONDITIONS SHOULD
PUSH IN WITH MORE NWLY FLOW FRIDAY AFTERNOON.  CUOCO

IN THE EXTENDED (SUN-THU)...MRF BACKED OFF DEVELOPING PAC NW TROUGH
EARLY NEXT WEEK...WITH ALL MODELS NOW SHOWING RIDGE OVER THE
SOUTHWEST THROUGH THE PERIOD. UPPER HIGH CENTER NEAR THE 4-CORNERS
EARLY NEXT WEEK...WITH SOME RETROGRESSION INDICATED WED AND THU.
MAY HAVE SOME SMALLER DISTURBANCES TOPPING RIDGE IN NW FLOW WED
AND THU BUT WILL ASSUME MAIN IMPACT WOULD BE EAST OF CWA AT THE
MOMENT. SOME MOISTURE LIKELY TO REMAIN UNDERNEATH RIDGE...BUT THIS
PATTERN SHOULD NOT REALLY FAVOR STRONG MONSOONAL MOISTURE INPUT. WILL
THUS INDICATE SOME DRYING ACROSS NE UT AND NW CO BY WED. OTHERWISE...
WILL NOT MAKE MUCH CHANGE TO CURRENT FORECAST OF WIDELY SCT/SCT
DIURNAL CONVECTION MAINLY OVER THE MOUNTAINS.  JAD

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN
A HIGH LEVEL OF WEATHER AWARENESS FOR THIS EVENING DUE TO THE
POTENTIAL FOR LOCAL HEAVY RAIN.

.GJT...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR ALL OF WESTERN COLORADO
       AND MOST OF EASTERN UTAH...COZ01>23...UTZ22/25/27>29.

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.